Alert archive / Nevada / Flash Flood Watches in 2012
Flash Flood Watch 3, NWS Elko, NV
NWS Elko, NV issued this flash flood watch at Aug 19, 2012, 8:46 AM PDT for 4 counties in Nevada. It took effect at Aug 19, 2012, 11:00 AM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2012, 8:46 AM PDT (15:46 UTC)
- In effect from
- Aug 19, 2012, 11:00 AM PDT
- Expired
- Aug 19, 2012, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Elko, NV
- Flood severity
- None
Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 3.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2614 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
585 WGUS65 KLKN 191546 FFALKN URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE ELKO NV 846 AM PDT SUN AUG 19 2012 ...MONSOON THUNDERSTORMS WITH HEAVY RAINS THIS AFTERNOON AND EVENING... .A VERY MOIST AND UNSTABLE AIR MASS HAS INVADED CENTRAL AND EASTERN NEVADA. COMBINED WITH STRONG SUNSHINE AND A WEAK WEATHER SYSTEM TO THE NORTH...THUNDERSTORMS WILL FORM THIS AFTERNOON AND EVENING AND WILL MOVE VERY SLOWLY AND RE-DEVELOP OVER THE SAME LOCATIONS. THIS WILL RESULT IN HEAVY RAINS IN MANY LOCATIONS. SOME PLACES HAVE ALREADY HAD AMPLE RAIN AND SOILS ARE READY FOR FLOODING. OTHERS HAVE BURN SCARS WHICH FLOOD EASILY. NVZ035-037-040-041-200000- /O.NEW.KLKN.FF.A.0003.120819T1800Z-120820T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- INCLUDING THE CITIES OF...ELY...RUTH...MCGILL...AUSTIN...EUREKA... DIAMOND VALLEY...TONOPAH...ROUND MOUNTAIN...DUCKWATER... CURRANT SUMMIT 846 AM PDT SUN AUG 19 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL NEVADA...WHITE PINE COUNTY. IN NORTH CENTRAL NEVADA...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY. IN SOUTH CENTRAL NEVADA...NORTHEASTERN NYE COUNTY AND NORTHWESTERN NYE COUNTY. * UNTIL 8 PM PDT THIS EVENING * MONSOON MOISTURE AND A WEAK WEATHER SYSTEM WILL CREATE SLOW MOVING THUNDERSTORMS WITH HEAVY RAINS. RAINFALL RATES OVER ONE INCH PER HOUR ARE POSSIBLE. * HIGH RAINFALL RATES OVER SHORT TIME PERIODS WILL CAUSE HEAVY RUN OFF FROM RUGGED TERRAIN. LOW SPOTS WILL FILL QUICKLY. FIELDS AND PASTURES WILL QUICKLY TURN TO MUD HOLES...TRAPPING EQUIPMENT AND LIVESTOCK. IN ADDITION...ROCK SLIDES ARE LIKELY WHICH CAN COVER HIGHWAYS AND OTHER ROADS. GRAVEL ROADS CAN BE WASHED OUT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A LIFE THREATENING SITUATION. FLOODING KILLS MORE PEOPLE THAN ANY OTHER WEATHER EVENT. MOST FLOOD DEATHS OCCUR IN VEHICLES. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. ABOVE ALL...IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND! DON'T DROWN! && $$ BB
2 follow-up statements
380 WGUS65 KLKN 192135 FFALKN FLOOD WATCH NATIONAL WEATHER SERVICE ELKO NV 235 PM PDT SUN AUG 19 2012 ...MONSOON THUNDERSTORMS WITH HEAVY RAINS THIS AFTERNOON AND EVENING... .A VERY MOIST AND UNSTABLE AIR MASS HAS INVADED CENTRAL AND EASTERN NEVADA. COMBINED WITH STRONG SUNSHINE AND A WEAK WEATHER SYSTEM TO THE NORTH...THUNDERSTORMS WILL FORM THIS AFTERNOON AND EVENING AND WILL MOVE VERY SLOWLY AND RE-DEVELOP OVER THE SAME LOCATIONS. THIS WILL RESULT IN HEAVY RAINS IN MANY LOCATIONS. SOME PLACES HAVE ALREADY HAD AMPLE RAIN AND SOILS ARE READY FOR FLOODING. OTHERS HAVE BURN SCARS WHICH FLOOD EASILY. NVZ035-037-040-041-200300- /O.CON.KLKN.FF.A.0003.000000T0000Z-120820T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- INCLUDING THE CITIES OF...ELY...RUTH...MCGILL...AUSTIN...EUREKA... DIAMOND VALLEY...TONOPAH...ROUND MOUNTAIN...DUCKWATER... CURRANT SUMMIT 235 PM PDT SUN AUG 19 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL NEVADA...WHITE PINE COUNTY. IN NORTH CENTRAL NEVADA... SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY. IN SOUTH CENTRAL NEVADA...NORTHEASTERN NYE COUNTY AND NORTHWESTERN NYE COUNTY. * UNTIL 8 PM PDT THIS EVENING * MONSOON MOISTURE AND A WEAK WEATHER SYSTEM WILL CREATE SLOW MOVING THUNDERSTORMS WITH HEAVY RAINS. RAINFALL RATES OVER ONE INCH PER HOUR ARE POSSIBLE. * HIGH RAINFALL RATES OVER SHORT TIME PERIODS WILL CAUSE HEAVY RUN OFF FROM RUGGED TERRAIN. LOW SPOTS WILL FILL QUICKLY. FIELDS AND PASTURES WILL QUICKLY TURN TO MUD HOLES...TRAPPING EQUIPMENT AND LIVESTOCK. IN ADDITION...ROCK SLIDES ARE LIKELY WHICH CAN COVER HIGHWAYS AND OTHER ROADS. GRAVEL ROADS CAN BE WASHED OUT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A LIFE THREATENING SITUATION. FLOODING KILLS MORE PEOPLE THAN ANY OTHER WEATHER EVENT. MOST FLOOD DEATHS OCCUR IN VEHICLES. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. ABOVE ALL...IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND! DON'T DROWN! && $$ BB/TURNER
630 WGUS65 KLKN 200307 FFALKN FLOOD WATCH NATIONAL WEATHER SERVICE ELKO NV 807 PM PDT SUN AUG 19 2012 NVZ035-037-040-041-200415- /O.EXP.KLKN.FF.A.0003.000000T0000Z-120820T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- INCLUDING THE CITIES OF...ELY...RUTH...MCGILL...AUSTIN...EUREKA... DIAMOND VALLEY...TONOPAH...ROUND MOUNTAIN...DUCKWATER... CURRANT SUMMIT 807 PM PDT SUN AUG 19 2012 ...FLASH FLOOD WATCH HAS EXPIRED... THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA HAS EXPIRED AS THUNDERSTORMS AND SHOWERS HAVE DECREASED OVER THE AREA. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 19, 5:50 AM PDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 19, 5:50 AM PDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 550 AM PDT SUN AUG 19 2012 .SYNOPSIS...A WEAK COLD FRONT WILL MOVE THROUGH THE GREAT BASIN TODAY TO BRING SHOWERS...THUNDERSTORMS...AND GUSTY WINDS. THE FRONT WILL COOL TEMPERATURES ABOUT 10 DEGREES...BACK DOWN TO WHERE IT SHOULD BE THIS TIME OF YEAR. TEMPERATURES WILL REBOUND TO AROUND 90 DEGREES MONDAY AND TUESDAY. ANOTHER WEAK SYSTEM IS EXPECTED TO COOL TEMPERATURES AGAIN FOR WEDNESDAY. && .UPDATE...A CLUSTER OF THUNDERSTORMS HAS DEVELOPED OVER PERSHING COUNTY AND IS MOVING TOWARD HUMBOLDT COUNTY. DID A QUICK REFRESH OF THE FORECAST PACKAGE FOR THE MORNING AND AFTERNOON TIME PERIODS TO REFLECT A LITTLE MORE COVERAGE OF THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED AT 341 AM / SYNOPSIS...A WEAK COLD FRONT WILL MOVE THROUGH THE GREAT BASIN TODAY TO BRING SHOWERS...THUNDERSTORMS...AND GUSTY WINDS. THE FRONT WILL COOL TEMPERATURES ABOUT 10 DEGREES...BACK DOWN TO WHERE IT SHOULD BE THIS TIME OF YEAR. TEMPERATURES WILL REBOUND TO AROUND 90 DEGREES MONDAY AND TUESDAY. ANOTHER WEAK SYSTEM IS EXPECTED TO COOL TEMPERATURES AGAIN FOR WEDNESDAY. SHORT TERM...TODAY THROUGH MONDAY. LIGHT SHOWER ACTIVITY IS SHOWING UP ALL ACROSS THE CWFA. GROUND TRUTH OF ACCUMULATING PRECIPITATION IS SKETCHY THUS FAR THIS MORNING HOWEVER THERE IS A LINE OF SHOWERS STRETCHING FROM LANDER COUNTY THROUGH CENTRAL ELKO COUNTY AT THIS TIME. THE MODELS SEEM TO BE ALL IN AGREEMENT FOR THE SHORT TERM PERIOD. MADE SOME CHANGES TO THE FORECAST. A WEAK COLD FRONT WILL MOVE THROUGH EARLY IN THE DAY...POSSIBLE THROUGH ELKO BETWEEN 1 PM AND 2 PM LOCAL TIME...AND SOME COOLER MORE STABLE AIR WILL RAPIDLY FILTER IN. REMOVED THUNDERSTORM WORDING FOR MUCH OF NORTHERN NEVADA. A FEW THUNDERSTORMS MAY DEVELOP LATE AFTERNOON OVER WESTERN HUMBOLDT COUNTY HOWEVER MOST OF THE CONVECTIVE ACTIVITY WILL FOCUSED ONCE AGAIN IN CENTRAL NEVADA. PRECIPITABLE WATER VALUES WILL RISE TO ABOVE 0.8 INCHES ALL AROUND TODAY WITH GFS SPITTING OUT OVER AN INCH OF PWAT IN AN AREA STRETCHING FROM SOUTHERN EUREKA COUNTY TO THE FOOT OF THE RUBY MOUNTAINS IN ELKO COUNTY. SOME STORMS WILL BE STRONG RAINERS SO WILL HAVE TO BE WARY OF ANY FLASH FLOODING POTENTIAL. NOTE THAT STORM MOTION WILL BE IN THE 10 TO 15 MPH RANGE. DRIER AIR WILL RAPIDLY FILTER IN TONIGHT AND MONDAY CONFINING THUNDERSTORM ACTIVITY PRIMARILY SOUTH OF HIGHWAY 50...PERHAPS A STRIKE OR TWO IN EXTREME NE NEVADA. LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. MODELS ARE IN VERY GOOD AGREEMENT WITH A SOUTHWEST UPPER LEVEL RIDGE ACROSS SOUTHERN ARIZONA WITH AN UPPER LEVEL PACIFIC COAST TROUGH. BY TUESDAY THE TROUGH WILL BE PUSHING ACROSS THE PACIFIC NORTHWEST. THIS WILL HELP TO DISPLACE THE RIDGE EASTWARD. IN ADVANCE OF THE TROUGH A FAIRLY POTENT 65-75 KNOT 250 MB JET WILL PUSH EAST. CURRENT GFS RUN DEPICTS FORECAST CAPE VALUES OF 200-400 J/KG IN THE NORTHERN PORTIONS LIKE ELKO COUNTY...SOUTHWEST INTO EUREKA COUNTY. MEANWHILE...HIGHER VALUES CAN BE FOUND IN WHITE PINE COUNTY...TO THE TUNE OF 400 TO 800 J/KG. 0-6 KM BULK SHEAR VALUES ARE 30-45 KNOTS IN THIS AREA DURING THE TUESDAY AFTERNOON TIME PERIOD. THIS AREA MAY NEED FURTHER MONITORING AS ORGANIZED CONVECTION IS A POSSIBILITY IN THE AFOREMENTIONED AREAS. MAIN THREATS FROM THIS CONVECTIVE ACTIVITY APPEAR TO BE SMALL HAIL...BRIEF HEAVY RAIN...AND WIND GUSTS TO POSSIBLY 50 KNOTS. FURTHER WEST...IN HUMBOLDT COUNTY...THE AIR MASS WILL QUICKLY DRY OUT AND BY 00Z WEDNESDAY...MODEL PRECIPITABLE WATER VALUES ARE AROUND A QUARTER TO A THIRD OF AN INCH. A DISTINCT CHANGE IN THE AIR MASS WILL BE FELT WEDNESDAY WITH THE MUCH DRIER AIR FILTERING IN FROM THE WEST. ALTHOUGH NOT A CONCERN...SURFACE WINDS WILL BE ON THE BREEZY SIDE...FROM 10-15 MPH WITH GUSTS TO AROUND 25 MPH TUESDAY AFTERNOON. BY WEDNESDAY A MAINLY WEST TO EAST FLOW DEVELOPS ACROSS NORTHERN NEVADA WHICH WILL REINFORCE THE DRYING FURTHER EAST. THE EUROPEAN WANTS TO INTRODUCE A SHORTWAVE TROUGH ACROSS THE REGION. HOWEVER...PRECIPITABLE WATER VALUES ARE FORECAST TO BE A QUARTER TO A THIRD OF AN INCH CWA-WIDE. IT LOOKS LIKE WE WILL SEE A FEW DEGREES OF COOLING FOR THE AFTERNOON PERIOD AS WELL...WITH MOST AREAS SEEING SOMEWHERE IN THE MID TO UPPER 80S. WINDS MAY BE ON THE BREEZY SIDE WITH SOME GUST SPEEDS OF 20-25 MPH IN THE NORTHERN SECTIONS OF THE CWA. ON THURSDAY THROUGH SATURDAY THERE BEGINS SOME DISAGREEMENT WITH BOTH MODELS. THE RIDGE AXIS IS SHIFTED FURTHER EAST ACROSS ARIZONA AND UTAH IN THE GFS BUT THE EUROPEAN WANTS TO BUILD THE RIDGE OVER THE SOUTHWEST UNITED STATES. A MAINLY WEST TO EAST FLOW CONTINUES WITH TROUGHING SEEN ACROSS SOUTHERN CANADA. IT APPEARS DRY WITH A GRADUAL INCREASE IN AFTERNOON HIGHS TO THE UPPER 80S TO LOW 90S. WINDS ARE EXPECTED TO BE LIGHT. AVIATION...EXPECT BKN-OVC080-110 THROUGH THE MORNING AND AFTERNOON HOURS. CONVECTIVE ACTIVITY...TSRA...IS EXPECTED TO BEGIN IN EARNEST AFTER 18-21Z THIS MORNING/AFTERNOON AT ALL TAF LOCATIONS...WITH THE BEST CHANCES AT THE SOUTHERN TAF SITES WHERE THE MOISTURE AND INSTABILITY ARE THE GREATEST. CONVECTIVE OUTFLOW WINDS TO 45KT ARE POSSIBLE WITH THUNDERSTORMS THIS AFTERNOON. MVFR/LCL IFR CIG/VSBY POSSIBLE IN THE HEAVIEST STORMS...WITH BLDU POSSIBLE IN OUTFLOW WINDS. OTHERWISE WINDS SW-W5-10G15-20KT ALL SITES THROUGH 20/03Z THIS EVENING. FIRE WEATHER...THE FIRE WEATHER WATCH FOR ZONES 468 469 AND 470 HAS BEEN CANCELLED. SHOWERS WILL SPREAD ACROSS THE STATE TODAY AS A WEAK COLD FRONT MOVES THROUGH. THUNDERSTORM ACTIVITY IS EXPECTED TO BE GREATER IN COVERAGE ACROSS CENTRAL NEVADA HOWEVER THESE STORMS WILL BE WET VARIETY. A WIND SHIFT WILL OCCUR EARLY IN THE AFTERNOON AT ELKO AND SLIGHTLY COOLER AND MORE STABLE AIR WILL FILTER INTO THE NORTHEAST PART OF THE STATE. WIND GUSTS ALONG THE FRONT WILL GENERALLY TOP OUT IN THE 40 MPH RANGE BRIEFLY ACROSS ELKO COUNTY FOLLOWED BY A SHIFT TO A NORTHWEST DIRECTION. THUNDERSTORMS SHOULD AFFECT MAINLY CENTRAL NEVADA MONDAY...WITH PERHAPS A COUPLE STRIKES OVER THE EXTREME NORTHEAST CORNER ZONE 470. ON TUESDAY...ANOTHER WEAK LOW PRESSURE SYSTEM WILL BRUSH THE STATE AND CREATE ENOUGH INSTABILITY FOR CONVECTION TO RECUR OVER ALL ZONES. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 92/86
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 10:56 AM PDT | Special Weather Statement | LKN | 49 min | |
| Aug 19, 1:24 PM PDT | Severe Thunderstorm Warning | LKN | Nye | 36 min |
| Aug 19, 1:48 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 42 min |
| Aug 19, 3:10 PM PDT | Special Weather Statement | LKN | 50 min | |
| Aug 19, 3:31 PM PDT | Areal Flood Advisory | LKN | Lander | 108 min |
| Aug 19, 4:33 PM PDT | Special Weather Statement | LKN | Eureka, Lander | 42 min |
Nearby
Flash Flood Watches in Nevada, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.